Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 78, NWS Kansas City, MO

September 10, 2015Johnson County, Leavenworth County, Wyandotte County, Kansas; Clay County, Jackson County, Platte County, Missouri

NWS Kansas City, MO issued this flash flood warning at Sep 10, 2015, 9:27 PM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas; Clay County, Jackson County, Platte County, Missouri. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2015, 9:27 PM CDT (02:27 UTC)
Expired
Sep 11, 2015, 1:30 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Clay County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 59 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 9:35 PM CDTFLOODKansas City, MO6 TO 8 INCHES OF STANDING WATER ON I-35 AT MILEMARKER 1.2
Sep 10, 10:10 PM CDTFLASH FLOOD4 Nne Fairway, MOVIDEO ON LOCAL STATION SHOWS NUMEROUS VEHICLES STRANDED IN 2 TO 3 FEET OF WATER AT 31ST AND SOUTHWEST BLVD.
Sep 10, 10:14 PM CDTFLASH FLOOD5 Nne Fairway, MOHIGHWAY CAMS SHOW 12-24 INCHES OF WATER ACROSS I-35 AT PENNWAY BLVD. TRAFFIC IS NOT FLOWING VERY WELL AND A CAR APPEARS TO BE STALLED IN THE WATER, BACKING UP THE HIGHWAY.
Sep 11, 12:45 AM CDTFLASH FLOOD5 Nne Gardner, KSWATER RESCUE ON LAKESHORE DRIVE SOUTH OF 135TH...AT CEDAR CREEK NW SIDE OF LAKE OLATHE. TIME ESTIMATED.
Sep 11, 12:47 AM CDTHEAVY RAIN 5.551 Nw Parkville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3190 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

460 
WGUS53 KEAX 110227
FFWEAX
KSC091-103-209-MOC047-095-165-110630-
/O.NEW.KEAX.FF.W.0078.150911T0227Z-150911T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
927 PM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LEAVENWORTH COUNTY IN NORTHEASTERN KANSAS...
  WYANDOTTE COUNTY IN NORTHEASTERN KANSAS...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...
  WEST CENTRAL JACKSON COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHWESTERN CLAY COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 130 AM CDT
    
* AT 925 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAINFALL ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN 
  HAS ALREADY FALLEN...AND ADDITIONAL HEAVY RAIN IS EXPECTED 
  TONIGHT.  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY...ESPECIALLY 
  ACROSS THE HIGHLY URBANIZED KANSAS CITY METRO AREA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KANSAS CITY...OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...
  LEAWOOD...RAYTOWN...GLADSTONE...PRAIRIE VILLAGE...GARDNER...
  MERRIAM...MISSION...BONNER SPRINGS...DE SOTO...PARKVILLE...
  BASEHOR...EDWARDSVILLE...NORTH KANSAS CITY...FAIRWAY AND MISSION
  HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3920 9490 3924 9451 3895 9447 3878 9505
      3898 9506 3899 9508 3903 9508

$$

32
2 follow-up statements
520 
WGUS73 KEAX 110359
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1059 PM CDT THU SEP 10 2015

KSC091-103-209-MOC047-095-165-110630-
/O.CON.KEAX.FF.W.0078.000000T0000Z-150911T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEAVENWORTH KS-WYANDOTTE KS-JOHNSON KS-PLATTE MO-JACKSON MO-CLAY MO-
1059 PM CDT THU SEP 10 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
SOUTHEASTERN LEAVENWORTH...WYANDOTTE...JOHNSON...SOUTHEASTERN
PLATTE...WEST CENTRAL JACKSON AND SOUTHWESTERN CLAY COUNTIES...

AT 1057 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE WARNED AREA. BETWEEN THREE TO FOUR INCHES OF  
RAIN HAS FALLEN IN SOME AREAS OF THE KANSAS CITY METRO....AND 
SIGNIFICANT FLASH FLOODING HAS BEEN REPORTED. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KANSAS CITY...OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAWOOD...
RAYTOWN...GLADSTONE...PRAIRIE VILLAGE...GARDNER...MERRIAM...
MISSION...BONNER SPRINGS...DE SOTO...PARKVILLE...BASEHOR...
EDWARDSVILLE...NORTH KANSAS CITY...FAIRWAY AND MISSION HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3920 9490 3924 9451 3895 9447 3878 9505
      3898 9506 3899 9508 3903 9508

$$

32
252 
WGUS73 KEAX 110630
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
130 AM CDT FRI SEP 11 2015

KSC091-103-209-MOC047-095-165-110639-
/O.EXP.KEAX.FF.W.0078.000000T0000Z-150911T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEAVENWORTH KS-WYANDOTTE KS-JOHNSON KS-PLATTE MO-JACKSON MO-CLAY MO-
130 AM CDT FRI SEP 11 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LEAVENWORTH...
WYANDOTTE...JOHNSON...SOUTHEASTERN PLATTE...WEST CENTRAL JACKSON AND
SOUTHWESTERN CLAY COUNTIES WILL EXPIRE AT 130 AM CDT...

THE HEAVY RAIN HAS ENDED...AND THE INITIAL FLASH FLOODING THREAT HAS 
ENDED. HOWEVER...FLOODING CONTINUES TO POSE A THREAT IN THE WARNED 
AREA...AND THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL 
FLOOD WARNING. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 3920 9490 3924 9451 3895 9447 3878 9505
      3898 9506 3899 9508 3903 9508

$$

LAFLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 6:42 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 10, 6:42 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
642 PM CDT THU SEP 10 2015

.DISCUSSION...
Issued at 216 PM CDT THU SEP 10 2015

In the near-term storms have begin to develop in the southeastern
portion of the CWA along an outflow boundary left over from this
morning's storms. To our west several clusterS of storms have also
developed ahead of a mid-level speed max and associated shortwave
trough and surface cold front. At this time expecting the activity
in southern Nebraska to move southeast into the CWA early this
evening. Main severe threats will be large hail, damaging wind, and
locally heavy rainfall. The storms will move across much of the CWA
this evening and the early overnight period. Behind the storms much
cooler and drier air will begin to advect into the CWA.

For tomorrow and into early next week we will see much cooler
temperatures and dry weather. By the middle of the week we return to
normal daytime high temperatures. Furthermore a series of low
amplitude shortwave troughs will brush the CWA embedded in deep-
layer southwest flow allowing for the chance of scattered
showers/storms...but nothing appears too aggressive/organized at this
time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 630 PM CDT THU SEP 10 2015

Little change to going TAF. Confidence still moderate for upstream
storms to consolidate into a cluster and move into terminals.
Improving conditions after 05-06Z with VFR thereafter.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Pietrycha
AVIATION...Blair
Hazardous weather outlook, Sep 10, 6:07 AM CDT, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 AM CDT THU SEP 10 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
607 AM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS MUCH OF THE AREA. SOME
STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE WITH THE
PRIMARY THREATS BEING GUSTY TO DAMAGING WINDS...HAIL...DANGEROUS
CLOUD-TO-GROUND LIGHTNING...AND MODERATE TO LOCALLY HEAVY RAINFALL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Sep 10, 8:41 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
841 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             3 WSW DE SOTO           38.96N 95.02W
09/10/2015  E0.75 INCH       JOHNSON            KS   PUBLIC

            REPORT VIA MPING

&&

JL
Special weather statement, Sep 10, 8:51 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT THU SEP 10 2015

MOZ008-110215-
SCHUYLER MO-
851 PM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCHUYLER COUNTY UNTIL 915
PM CDT...

AT 850 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF LANCASTER...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LANCASTER AND DOWNING.

LAT...LON 4060 9235 4035 9235 4034 9242 4035 9243
      4056 9258 4059 9260
TIME...MOT...LOC 0150Z 322DEG 24KT 4063 9249

CDB
Local storm report, Sep 10, 8:58 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
858 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     3 SE BONNER SPRINGS     39.03N 94.84W
09/10/2015                   JOHNSON            KS   TRAINED SPOTTER

            TREE 2FT DIAMETER BLOCKING ROAD AT 66TH AND MONTICELLO

&&

SBLAIR
Local storm report, Sep 10, 9:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
909 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND DMG     PARKVILLE               39.20N 94.68W
09/10/2015                   PLATTE             MO   EMERGENCY MNGR

            TREE LIMB SNAPPED AND FELL ONTO POWER LINE

&&

SBLAIR
Local storm report, Sep 10, 9:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
915 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     TSTM WND DMG     4 S KANSAS CITY         39.04N 94.58W
09/10/2015                   JACKSON            MO   FIRE DEPT/RESCUE

            TREE LIMB FELL ONTO POWER LINES SOUTH OF DOWNTOWN KANSAS
            CITY

&&

SBLAIR
Local storm report, Sep 10, 9:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
924 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     5 E KANSAS CITY         39.10N 94.48W
09/10/2015  E65 MPH          JACKSON            MO   TRAINED SPOTTER

            ESTIMATED 60-65 MPH WINDS AT MILE MARKER 6 ON INTERSTATE
            70W.

&&

MELL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:55 PM CDTSevere Thunderstorm WarningEAXJohnson50 min
Sep 10, 8:22 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte23 min
Sep 10, 8:30 PM CDTAreal Flood AdvisoryEAXJohnson4 hr
Sep 10, 8:40 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte50 min
Sep 10, 9:08 PM CDTAreal Flood AdvisoryEAXJohnson, Leavenworth, Wyandotte4 hr
Sep 10, 9:51 PM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami54 min
Sep 10, 10:03 PM CDTFlash Flood WarningEAXLeavenworth, Wyandotte4 hr
Sep 10, 10:45 PM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami31 min
Sep 11, 1:28 AM CDTAreal Flood WarningEAXJohnson, Leavenworth, Miami, Wyandotte9 hr
Sep 10, 8:51 PM CDTSpecial Weather StatementEAXSchuyler24 min
Sep 10, 9:15 PM CDTSevere Thunderstorm WarningEAXJackson30 min
Sep 10, 10:25 PM CDTFlash Flood WarningEAXClay, Jackson4 hr
Sep 10, 11:18 PM CDTSpecial Weather StatementEAXHenry, Johnson42 min

Nearby

Flash Flood Warnings in Kansas, 2015Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.